Resources

Aug 11, 2015

Balancing Act

Category:

balance_pic.jpg

Losing your balance is a part of life and happens all the time.  Seniors can struggle with a variety of problems that can affect their ability to remain steady on their feet.  These problems can include: arthritis, Alzheimer’s disease, Parkinson’s disease, low or high blood pressure, Multiple Sclerosis or prescriptions that can cause dizziness or decreased balance.

As we get older, things such as inner ear problems, vision may decrease, hips and legs become weaker making it harder to walk – all these issues can throw off our balance more often.

Balance exercises for seniors can have an immediate impact on the health and well being of the actively aging.  According to the Center for Disease Control and Prevention, in 2013:

  • There were 2.5 million emergency room visits for non-fatal falls in the 65 and over age bracket; over 700,000 of these visits resulted in hospitalization. 
  • When it comes to serious injuries, more than 90% of hip fractures are caused by falls. 
  • 20-30% of these falls will result in moderate injuries that keep the active aging from being mobile and inhibit physical fitness.

 From 9 months to 90 years balancing while walking, even though the simple obstacle course of a living room, is vital.  Given the statistics above, it is important for the actively aging to increase their balance-ability. 

Examples of Balance Exercises for Seniors

 The Basic Balance:

  • Stand up straight with your feet a few inches apart.  Put your arms over your head palms touching.
  • Lift your right foot a few inches off the floor, balancing on your left leg.  Hold this for as long as you can.  Start for 5 seconds and gradually move to 30 seconds.
  • Lower your foot to the starting position.
  • Repeat with you left leg.  This completes one rep.
  • If you can, repeat once or twice more.
  • When using a chair, always get up slowly when rising so you do not get dizzy.
  • Do not close your eyes when exercising or standing at your chair.
  • If you are taking medications, ask your doctor if there are any side effects which may cause light-headedness or decreased balance.

 

**(Please go to www.jumpsport.com, www.agingcare.com or eldergym.com for more balance information)